Opioid Withdrawal – Case Scenario
JS is a 76 year old female who was having an increase in sleepiness. Her neighbor recently stopped by and found very sedated and difficult to arouse. She was almost “passed out”. An ambulance was called and she was taken to the ER.
Her current medication list included:
- Aspirin 81 mg daily
- Fentanyl 100 mcg/hr q 3 days
- Plavix 75 daily
- Lisinopril 10 mg daily
- MS Contin 15 mg at bedtime
- Percocet 5/325 mg as needed
- Omeprazole 20 mg daily
- Lexapro 10 mg daily
Upon admission to the ER, it was felt as if she was oversedated due to the use of the opioids. It was unclear how much Percocet she had taken. Because of this overdose potential, the provider felt it was necessary to discontinue the fentanyl patch.
Fentanyl is extremely potent, don’t forget that. While the patches seem benign, you must use them with extreme caution. Usually when I see fentanyl mistakes, I see providers get too aggressive with the dosing and cause opioid toxicity. We must also remember in a scenario like this, the potential for opioid withdrawal when going from a high dose to a low dose.
The really wicked thing about fentanyl patches when it comes to withdrawal is that it has a very slow offset. That basically means that the symptoms of withdrawal may not be apparent right away (may take hours – even possibly a day or two to start to display symptoms).
Just be careful to watch out for withdrawal when you see high dose opioids being abruptly discontinued or steeply reduced in our patients on high doses. An estimate of Fentanyl 100 mcg patch to oral morphine is in the range of 300-400 mg per day. I think that demonstrates the potency of a fentanyl patch is versus a few Percocet or one dose of MS Contin 15 mg daily.
Enjoy the blog? Over 3,000 healthcare professionals have signed up and received my free 30 medication mistakes PDF! What do you have to lose?